Texas, 2021

Drought in Texas, February 1 to 28, 2021

February 1 to 28, 2021 · NWS LUB · 17 events in 17 counties and zones

Drought conditions during the month of February slightly worsened despite some modest moisture coming to the region during the middle of the month. Exceptional drought (D4) to extreme drought (D3) continued for most areas on the caprock and the extreme southwestern Texas Panhandle.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions during the month of February slightly worsened despite some modest moisture coming to the region during the middle of the month. Exceptional drought (D4) to extreme drought (D3) continued for most areas on the caprock and the extreme southwestern Texas Panhandle. An expansion of D3 drought covered a portion of the western Rolling Plains and south-central Texas Panhandle. A historic arctic cold weather outbreak occurred from the 11th through the 19th of February which also brought some significant snowfall to the region. There was some benefit as some of this modest moisture melted and percolated into the upper soil layer. However, the persistent dryness over the previous seven to nine months has remained and actually resulted in a slight worsening of long term drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 10:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 31, 10:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1039 PM CST Sun Jan 31 2021

.AVIATION... VFR conditions will prevail.

PREV DISCUSSION... /issued 235 PM CST Sun Jan 31 2021/

SHORT TERM...
Breezy northerly flow this afternoon will ease by 5 pm or shortly
after with light flow trending out of the south by daybreak Monday.
Upper ridge axis will continue approaching from the west with
surface low pressure gradually developing along the lee-side of the
southern Rockies. Southwesterly winds will increase to 10 to 15
knots by late Monday afternoon. Temperatures will climb a few
degrees higher than Sunday across the area. RMcQueen

LONG TERM...
The forecast for the first half of the week is on track for a
pleasant warming trend with some occasionally breezy afternoon wind.
Height falls are a little more progressive out ahead of the system
expected later next week. This has tempered the higher end values at
the end of the warm up on Wednesday, with highs in the southern
Rolling Plains in the mid-70s instead of near 80.

Model consensus disintegrates by late Wednesday. The GFS has a
sharp, deep, progressive trough begin its approach from the west to
our CWA early Thursday. The ECMWF leaves a strong closed low pinched
off from the polar jet at that same time, which leads to big
differences in ambient surface conditions between the two models.
One portion of the forecast there is agreement in, is the airmass
that ultimately replaces the trough/disturbance, which will be cold.
High temperatures for the next Sunday/Monday time frame have been
the lone consistency, 10-15 degrees below normal, with some signals
they could get much lower than that.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51/99/99
Hazardous weather outlook, Jan 31, 3:21 AM CST, 20 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
321 AM CST Sun Jan 31 2021

TXZ021>044-010930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
321 AM CST Sun Jan 31 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Colder temperatures are expected late this coming week, with Arctic
air potentially invading the region next weekend. In addition, light
wintry precipitation could affect portions of the region late in the
week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Parmer

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Castro

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Swisher

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Briscoe

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Bailey

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Lamb

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Hale

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Floyd

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Motley

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Cochran

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Hockley

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Lubbock

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Crosby

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Yoakum

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Terry

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Lynn

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940668, 940669, 940670, 940671, 940672, 940673, 940674, 940675, 940676, 940677, 940678, 940679, 940680, 940681, 940682, 940683, 940684.